Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 80, NWS Little Rock, AR

September 11, 2008Boone County, Marion County, Arkansas

NWS Little Rock, AR issued this tornado warning at Sep 11, 2008, 6:49 PM CDT for Boone County, Marion County, Arkansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 6:49 PM CDT (23:49 UTC)
Expired
Sep 11, 2008, 7:15 PM CDT
In force
26 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Boone County, AR, Marion County, AR

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 112349
TORLZK
ARC009-089-120015-
/O.NEW.KLZK.TO.W.0080.080911T2349Z-080912T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
649 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHWESTERN MARION COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 715 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DIAMOND
  CITY...MOVING NORTHEAST AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND CITY...LEAD HILL

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3650 9270 3638 9294 3644 9302 3652 9297
      3651 9294 3651 9271
TIME...MOT...LOC 2348Z 225DEG 10KT 3647 9291

$$

57

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Sep 11, 2:22 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 11, 2:22 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
222 PM CDT THU SEP 11 2008

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE THE IMPACTS OF IKE ON THE
LOCAL AREA OVER THE WEEKEND.

TODAYS CONVECTION ASSOCIATED WITH THE SHORTWAVE CONTINUES TO MOVE
NORTHEAST OUT OF AR. CLOUD COVER HAS THINNED THIS AFTERNOON OVER
CENTRAL AND SOUTH AR...WITH TEMPS IN THE UPPER 80S TO LOWER 90S.
SPIRAL BANDS FROM IKE HAVE REACHED THE LA COAST. SURFACE RIDGE TO
THE NORTHEAST OF AR HAS KEPT A BIT DRIER AIR OVER THE N TO NE PART
OF THE STATE...BUT SE TO S FLOW HAS BROUGHT DEW POINTS BACK TO THE
LOWER 70S OVER SOUTH AR. THE UPPER RIDGE HAS HELD IN PLACE OVER
THE SE U.S...BUT HAS SHOWN SOME WEAKENING AND MOVEMENT EAST AND
ALLOWING IKE TO MOVE A BIT EAST OF EARLIER TRACKS.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WILL KEEP A SMALL CHANCE OVER NORTH TO CENTRAL AR THIS EVENING AS
THE SHORTWAVE MOVES NE. PARTLY TO MOSTLY CLOUDY OVERNIGHT...WITH
SOME PATCHY FOG POSSIBLE. FRIDAY IS A TRANSITION DAY BEFORE THE
IMPACTS OF IKE OVER THE WEEKEND. A CHANCE TO SLIGHT CHANCE ON
FRIDAY WITH A BIT WARMER TEMPS. FRIDAY NIGHT...IKE MOVES ASHORE TX
AS THE SPIRAL BANDING LIFTS INTO SOUTHERN AR. IKE TRENDS HAVE BEEN
CLOSE TO ECMWF GUIDANCE...AND NOW GFS HAS COME IN LINE WITH
MOVEMENT...ESPECIALLY PICKING UP THE REMNANTS LATE SUNDAY AND
MONDAY. BOTH HAVE THE CIRCULATION NORTHEAST OF AR BY MONDAY. MAIN
SURGE OF HEAVIEST RAIN WILL BE LATE SATURDAY AND DURING THE DAY
SUNDAY OVER AR. HAVE BUMPED QPF VALUES IN GRIDS TO BETTER ALINE
WITH EXPECTED TRENDS AND AREA WFOS. OVERALL HPC FORECAST HAS
HIGHEST BAND OVER WESTERN AR...WITH 3 TO 6 INCHES...WHILE 2 TO 5
INCHES CENTRAL...WHILE 2-3 IN THE EAST. ISOLATED HIGHER AMOUNTS TO
7 TO 10 INCHES ARE POSSIBLE...ESPECIALLY IF IKE SLOWS A BIT. RAIN
AMOUNTS SHOULD BE SIMILAR TO GUSTAV. ISOLATED TORNADIC STORMS WILL
BE POSSIBLE...MAIN ON SUNDAY...FROM THE CENTER AND ON THE EAST
SIDE OF THE STORM...AND IN THE SPIRAL BANDS. ALSO EXPECT A FLASH
FLOOD WATCH OUT ON FRIDAY...AND DO EXPECTED FLOODING AND FLASH
FLOODING WITH THIS EVENT. ON SATURDAY THROUGH SUNDAY...A WIND
ADVISORY WILL BE IN AFFECT.

&&

.LONG TERM...MONDAY THROUGH THURSDAY
FOCUS WL MAINLY BE ON THE EVENTUAL TRACK OF IKE THRU THE FA EARLY
IN THE PD. USED A BLEND OF GFS/ECMWF AND NCEP/NHC PROGS FOR THE
FCST. THE REMNANTS OF IKE WL BE DEPARTING THE REGION QUICKLY ON
MON. LEFT SOME LINGERING LOW CHC POPS FOR NOW IN CASE THE SYS
DECIDED TO SLOW DOWN A BIT.

ONCE IKE DEPARTS THE FA...SFC HIGH PRES WL BLD INTO THE AREA FM THE
N AND PROVIDE DRY AND SEASONABLE CONDS THRU THE REST OF THE PD.
COULD SEE SOME MOISTURE SKIRT THE SRN PART OF AR N OF A STALLED FNT
ALONG THE GULF COAST. DID NOT STRAY VERY FAR FM MOS TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  88  72  83 /  40  40  50  60
CAMDEN AR         72  91  74  83 /  20  40  40  70
HARRISON AR       67  86  70  81 /  40  50  50  70
HOT SPRINGS AR    72  90  74  83 /  20  40  40  60
LITTLE ROCK   AR  71  88  73  83 /  20  40  40  60
MONTICELLO AR     72  90  73  84 /  20  40  40  50
MOUNT IDA AR      70  89  73  83 /  20  40  50  70
MOUNTAIN HOME AR  68  86  71  81 /  40  40  50  70
NEWPORT AR        69  91  72  83 /  40  30  40  60
PINE BLUFF AR     71  89  73  83 /  20  30  40  50
RUSSELLVILLE AR   71  89  73  83 /  30  40  50  60
SEARCY AR         70  87  72  83 /  30  40  40  60
STUTTGART AR      71  89  72  83 /  20  30  40  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...44
Hazardous weather outlook, Sep 11, 3:19 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT THU SEP 11 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
319 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THROUGH TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO
THIS EVENING OVER PORTIONS OF NORTHERN AND CENTRAL ARKANSAS.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FOCUS INTO THE WEEKEND WILL CONTINUE TO BE ON THE WESTERN GULF
OF MEXICO...AND TEXAS REGARDING THE EVENTUAL LANDFALL OF HURRICANE
IKE. THE CURRENT FORECAST HAS IKE MAKING LANDFALL EARLY SATURDAY
MORNING ALONG THE UPPER TEXAS COAST...THEN TRACKING NORTH TOWARD
WESTERN ARKANSAS SUNDAY MORNING AS A TROPICAL STORM.

RAINFALL ASSOCIATED WITH IKE WILL OVERSPREAD ARKANSAS FROM THE
SOUTHWEST STARTING SATURDAY. HEAVY RAINFALL IS EXPECTED SATURDAY
NIGHT AND SUNDAY...ESPECIALLY OVER WESTERN AND NORTHERN ARKANSAS
WHERE RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE. FURTHER
EAST...1 TO 3 INCHES OF RAINFALL WILL BE POSSIBLE. ISOLATED HEAVIER
AMOUNTS GREATER THAN 6 INCHES WILL BE POSSIBLE...ESPECIALLY ACROSS
THE WESTERN HALF OF THE STATE.

ALONG WITH THE HEAVY RAINS...STRONG WINDS WILL ALSO ACCOMPANY THE
STORM SYSTEM. SUSTAINED WINDS OF 40 MPH WILL BE POSSIBLE OVER
WESTERN ARKANSAS SATURDAY NIGHT...WITH GUSTS OF 50 TO 60 MPH
POSSIBLE. ON SUNDAY...SUSTAINED WINDS OF 30 TO 40 MPH WILL BE
POSSIBLE STATEWIDE AS THE CENTER OF IKE IS FORECAST TO TRACK ACROSS
ARKANSAS. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL.

THE COMBINATION OF STRONG WINDS...ALONG WITH THE ALREADY SATURATED
SOILS...WILL LIKELY RESULT IN NUMEROUS DOWNED TREES AND POWER LINES.

IT MUST BE NOTED THAT THE LANDFALL OF IKE...AND THE TRACK IT TAKES
THEREAFTER...WILL DETERMINE HOW MUCH OF AN EFFECT IT HAS ON THE
WEATHER IN ARKANSAS. IT IS RECOMMENDED THAT RESIDENTS AND EMERGENCY
MANAGERS MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER
SERVICE REGARDING IKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED STARTING SATURDAY AND CONTINUING
THROUGH SUNDAY DEPENDING ON THE EVENTUAL TRACK OF IKE.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:40 PM CDTFlood WatchLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more60 hr

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.